PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - April 2006

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

TRF, GABA and the blood-brain barrier Hello Barry Even though your products did not make a difference with my tinnitus I applaud your very informative website. Your insights are remarkable. A quick question, do you believe Neurontin carries as much promise as predicted a year or two ago? In regards to natural GABA, in order for it to cross the blood-barrier it needs to be combined with niacin. I believe without this combination GABA is ineffective. There is an actual product called picamilon that combines the two.

Best regards, Stefan T

Dear Stefan, I'm sorry our products didn't have more effect on you. However, you only ordered one bottle so you had a maximum of a 25 day supply at the suggested dosage. It would have been miraculous if this short duration was effective in lowering tinnitus. You must use Arches Tinnitus Relief Formula for three full months (4 bottles), at the recommended dose, before you can determine its total effectiveness. You used one-quarter of the required amount.

This is an interesting question about GABA and Picamilon. I have also read that GABA does not easily cross the blood-brain barrier. GABA is formed in the brain from glutamate with the aid of Vitamin B-6 (pyridoxine). While it does not cross the blood-brain barrier easily, it still does cross it. Taking a larger dose of GABA definitely increases the amount in the brain. I know this from personal experience and from many people who have used it. GABA can put me right to sleep in the middle of the day if I take enough. This is not placebo effect. GABA is inexpensive enough to allow for taking higher doses.

Picamilon is a combination of GABA and Vitamin B-3 (niacin). These two substances are chemically combined to form a third substance with different properties than either of the components. The niacin increases circulation within the brain and, since it crosses the blood-brain barrier easily, also helps GABA cross the barrier. It is an interesting combination. In smaller doses Picamilon produces a calming effect but in higher doses it acts as a stimulant. This does not mimic the effects of either GABA or niacin. The dose of Picamilon is smaller than if one were to take enough GABA to be effective. Picamilon is significantly more expensive than GABA, even in the lower dose.

I would be very interested to hear from anyone else who has tried Picamilon to see what they think. Nonetheless, GABA is not ineffective; you just have to take more.

Wishing you quiet times, Barry Keate


Ginkgo and Strokes Dear Barry, I read your newsletter and the questions and answers regularly with much interest. I also take your TRF formula and it has helped me. I cut down to two a day, in the mornings, though, because I had a concern about the fact that some strokes are caused by blood being too thin. There are two causes of stroke—one from clots, and the other from leaks, and this latter kind is more devastating I’ve read. I was glad to read that the tone and elasticity of the blood vessels is improved by Ginkgo. Can you check into the matter of some strokes being worse because of thin blood? My tinnitus is a little better when I take four pills a day.

C. Wilson

Dear C., There are two types of stroke. Ischemic stroke is when the blood flow in the brain is stopped due to a blood clot and Hemorrhagic stroke is caused by bleeding in the brain. Hemorrhagic stroke accounts for approximately 10-15% of all strokes and is potentially more damaging than Ischemic stroke.

The leading cause of Hemorrhagic stroke is leakage in the intercerebral arteries caused by chronic hypertension, or high blood pressure. High blood pressure is thought to cause up to 60% of hemorrhagic stroke with other causes being advanced age, cerebral amyloidosis (a deposit of insoluble protein on the walls of the arteries), cocaine abuse and yes, anticoagulant therapies.

All anticoagulants have the potential to cause hemorrhagic stroke. This includes the medications Coumadin and Plavix as well as other blood thinning agents such as aspirin and Vitamin E. The hemorrhage, or leakage, occurs when the blood vessels lose their tone and elasticity, as you mention. “Fortunately, studies show that Ginkgo biloba extract, when taken on a regular basis, can both reduce leakiness and increase the blood flow to the brain, protecting against damage to blood vessel walls and increasing the tone of the vessels that bring blood to the brain tissue.“ This is quoted from Ginkgo: Elixir of Youth, by Christopher Hobbs and is excerpted from The clinical effect of Ginkgo biloba extract in the case of cerebral insufficiency documented by dynamic brain mapping: a computerized EEG evaluation, by Funfgeld & Stalleicken in Funfgeld Rokan 1988.

Several other studies have been conducted to determine the effect of ginkgo biloba on bleeding time and coagulation. These studies have shown there is no relationship and that ginkgo biloba does not cause hemorrhage. One study, conducted by the Dr. Wilmar Schwabe Pharmaceutical Company, used 120, 240 and 480 mg of Ginkgo biloba daily. They concluded “the study did not reveal any evidence to substantiate a causal relationship between the administration of EGb 761 and hemorrhagic complications.” Another study used up to 720 mg daily and “confirmed that the extract was well tolerated and established no increased risk of hemorrhage.” If you wish to investigate this further, I’ll be happy to send you complete transcripts of the studies.

Please keep in mind that Ginkgo biloba is in the top three prescribed medications in Europe with over 10 million prescriptions written yearly. If there were a serious risk of Hemorrhagic stroke, this information would be widely disseminated in medical journals. This is not the case.

Wishing you quiet times, Barry Keate


Headaches and tinnitus Hi Barry, I suffer from tinnitus and I also get headaches. I do not get them often, but I still get them. I noticed on your website that you list acetaminophen as part of the NSAID drugs. I know when you have tinnitus you are not suppose to take aspirin or any other NSAIDS. I was under the impression that acetaminophen is not part of the NSAID group. Is that true? What do you suggest someone take for a headache?

Sincerely, Randee

Dear Randee; Acetaminophen is a different sort of pain relieving medication. It is an analgesic and not strictly a Non-Steroidal Anti-Inflammatory Drug but most doctors consider it part of the NSAID group. It should be fine for the occasional headache and does not make tinnitus worse. It has other potentially serious side-effects however and you should be careful in its use. Acetaminophen can be toxic to the liver. Emergency rooms list acetaminophen overdose as the single largest cause of emergency room visits. Because of this I will not use it.

I cannot take Ibuprofen. When I do, my tinnitus goes through the roof. This is not the case for all people but certainly is for me. If I take one 200 mg Ibuprofen, my tinnitus goes off the chart for 4-6 hours. When I have a headache or other minor pain, I take aspirin. It’s true that aspirin can cause or worsen tinnitus, but I believe it takes a pretty high dose to do this. I recently had a couple of root canals and used aspirin to lower the pain. I find I can take up to three a day with no change in my tinnitus. If I take four, my tinnitus increases for several hours up to a day. Again, this is only my reaction and may not be yours.

I do not believe that any NSAID will permanently worsen tinnitus unless it is taken in a high dose for a long period of time. You may want to experiment to find which one is best for you.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.